Kentucky, 2017

Damaging Wind in Kentucky, July 7, 2017

July 7, 2017 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms developed during the day as a cold front moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the day as a cold front moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 7, 3:30 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 3:30 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
430 PM EDT Fri Jul 7 2017

.SYNOPSIS...
A cold front from the northwest will bring showers and
thunderstorms to the region today with the potential for some
storms to be severe. High pressure will follow the front,
providing dry weather for Saturday and Sunday. A series of upper
level disturbances will move across the region Monday through
Wednesday providing a chance of showers and thunderstorms each
day.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A line of showers and thunderstorms that formed this morning has
pushed southeast and is currently approaching Hillsboro. An
outflow boundary from the earlier convection now extends from
the central of the CWA northwest towards Lake Michigan (as seen
on radar and GOES R). ML Cape values on the SPC mesoanalysis
are between 1000 and 1500 J/kg which matches up nicely with the
07.18z KILN sounding. DCAPE ahead of the line is around 1400 J/
kg with SFC - 6 km shear around 35 kts. Low level lapse rates
also remain favorable at 7 degrees C/ km. Given the extending
outflow and existing instability see no reason why ongoing
development upstream won't continue to work its way southeast
along the old outflow. Also, with the parameters above the
threat for severe weather will continue through the afternoon
into evening. Shear is sufficient to support cellular
organization initially with a linear feature being the most
probable outcome. Hail and wind will the primary threats
initially with individual cells. The primary threat will then
transition to damaging winds as cell mergers occur.

By later this evening the mid level ridging across the mountain
west will continue to amplify with the upper level through axis
swinging through Indiana. The 850 mb front is then forecasted
to swing through late this evening which should finally help to
bring an end to the showers and thunderstorms. The surface cold
front in association with the upper level trough axis will pass
through the CWA this evening and clear the CWA Saturday morning.
The 850 mb front and much lower PWAT air will be right on its
heels with PWATs falling from around 1.70" to around 0.79"
Saturday morning.

The back side of the trough axis remains more across the midwest
though and surface high pressure will initially build in across
the plains Saturday morning. The pressure gradient does remain
slightly elevated Saturday morning, but with saturated ground
fog looks possible. Overall have discounted the effect of the
light wind and think the falling dewpoints will lag slightly
behind the cold front.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
A surface cold front will be pushing southeast of the CWA
Saturday morning with drier air slowly working into the region.
Some high res models and global models (GFS/ NAM/ NMM) are
trying to indicate some weak showers forming Saturday afternoon
as another weak shortwave rotates around the trough axis.
Looking at forecast soundings does reveal a layer of saturation
around 800 mb, but the layer does appear thin. Above this
saturation layer (700 to 200 mb) significant dry air
encroaches from the north. The ILN CWA also lies on the
covergent side of the upper level trough axis. Due to the
mentioned above have kept the forecast area dry Saturday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
West northwest upper level flow between a long wave trough over
eastern Canada and high pressure in the central/southern Plains will
prevail through the week. This will set the stage for a convectively
active period. The chance of showers and thunderstorms will increase
Monday into Tuesday as a front lays out across the lower Great
Lakes. Appears that there will be a lull in activity around mid
week. The chance of storms returns Thursday into Friday as another
weak boundary sags towards the region.

Temperatures will warm to near or above normal after Sunday with
more humid conditions also returning and then persisting through the
week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A line of showers and thunderstorms continue to approach the
TAF sites this afternoon ahead of a mid level shortwave. During
the afternoon this line of showers and thunderstorms will
dive southeast and affect the TAF sites (except KCVG/ KLUK).
The outflow from these storms can then be seen extending
northwest towards Lake Michigan (seen on GOES R). It is likely
that the ongoing convection currently just southeast of Lake
Michigan will likely dive southeast towards KCVG/ KLUK.

In the line of showers and thunderstorms gusts of 30 to 50 kts
will be possible with restrictions in visibilities to LIFR. The
second line will likely clear the TAF sites this evening. A cold
front will then dive southeast through the TAF sites late this
evening with high pressure slowly building in from the north.
High res guidance continues to also advertise restricted
visibilities/fog near the Indiana/ Ohio state line Saturday
morning which looks likely given the wet ground and light winds.
Have added a mention of fog into KLUK for now with restrictions
in visibilities possibly needed at KCVG and KDAY.

Saturday morning after any fog lifts, northwest winds with VFR
conditions can be expected.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...
AVIATION...Haines
Hazardous weather outlook, Jul 7, 4:38 PM EST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
538 PM EDT Fri Jul 7 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082145-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
538 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms have developed this afternoon and are
forecast to continue into the evening. Some of these storms will be
severe, with a threat for damaging winds and large hail.

Some storms also have the potential for heavy rain. Flash flooding
will be possible in some of the heavier storms or where training
occurs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate and report significant weather conditions.

In the hours before

Local storm report, Jul 7, 5:29 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
629 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HEAVY RAIN       3 W BLUE ASH            39.25N 84.45W
07/07/2017  U0.00 INCH       HAMILTON           OH   TRAINED SPOTTER

            PONDING ON ALL LANES OF I-75 AT EXIT 14.

&&

JGIBSON
Local storm report, Jul 7, 5:33 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
633 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     KLUK LUNKEN AIRPORT     39.10N 84.42W
07/07/2017  M47 MPH          HAMILTON           OH   ASOS

&&

BHAINES
Local storm report, Jul 7, 5:35 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
635 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND DMG     FAYETTEVILLE            39.19N 83.93W
07/07/2017                   BROWN              OH   LAW ENFORCEMENT

            ROOF BLOWN OFF AND 5-6 TREES DOWN ACCORDING TO
            DISPATCHER.

&&

JGIBSON
Special weather statement, Jul 7, 5:49 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
649 PM EDT FRI JUL 7 2017

INZ075-080-KYZ090>097-072315-
Switzerland IN-Ohio IN-Boone KY-Pendleton KY-Owen KY-Kenton KY-
Campbell KY-Bracken KY-Gallatin KY-Grant KY-
649 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OHIO...NORTHEASTERN
SWITZERLAND...NORTHWESTERN BRACKEN...KENTON...SOUTHERN CAMPBELL...
SOUTHERN BOONE...NORTHERN GRANT...NORTH CENTRAL OWEN...NORTHERN
PENDLETON AND GALLATIN COUNTIES UNTIL 715 PM EDT...

At 648 PM EDT, radar indicated strong thunderstorms along a line
extending from Claryville to near Patriot, moving south at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Covington, Independence, Alexandria, Walton, Claryville, Union,
Crittenden, Dry Ridge, Warsaw, Butler, Florence, Kentucky Speedway.

This includes the following Interstates...
 I-71 in Kentucky between mile markers 54 and 77.
 I-75 in Kentucky between mile markers 159 and 178.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3865 8496 3865 8494 3866 8494 3868 8497
      3892 8499 3898 8444 3886 8428 3887 8423
      3882 8422 3875 8412 3863 8496
TIME...MOT...LOC 2248Z 343DEG 22KT 3893 8440 3887 8487

Sites
Special weather statement, Jul 7, 5:58 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
658 PM EDT FRI JUL 7 2017

KYZ096-097-OHZ079-072330-
Pendleton KY-Bracken KY-Brown OH-
658 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BRACKEN...
CENTRAL PENDLETON AND CENTRAL BROWN COUNTIES UNTIL 730 PM EDT...

At 658 PM EDT, radar indicated strong thunderstorms along a line
extending from near Bethel to near New Richmond, moving southeast at
45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Chilo, Kincaid Lake State Park, Bradford and Lenoxburg.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3877 8420 3879 8414 3879 8409 3880 8405
      3864 8450
TIME...MOT...LOC 2258Z 302DEG 40KT 3900 8404 3891 8432

Sites
Special weather statement, Jul 7, 6:00 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
700 PM EDT FRI JUL 7 2017

KYZ093-097-099-OHZ078-079-081-072330-
Mason KY-Campbell KY-Bracken KY-Clermont OH-Adams OH-Brown OH-
700 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MASON...
NORTHEASTERN BRACKEN...CENTRAL CAMPBELL...SOUTHERN CLERMONT...
SOUTHERN BROWN AND WEST CENTRAL ADAMS COUNTIES UNTIL 730 PM EDT...

At 700 PM EDT, radar indicated strong thunderstorms along a line
extending from near Bethel to near New Richmond, moving southeast at
45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...

Locations impacted include...
Alexandria, Georgetown, Bethel, New Richmond, Ripley, Augusta,
Felicity, Neville, Decatur, Russellville, Hamersville, Dover.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3883 8423 3887 8423 3886 8427 3893 8437
      3902 8407 3888 8351 3866 8398
TIME...MOT...LOC 2300Z 302DEG 40KT 3899 8403 3891 8431

Sites

The radar

The Cincinnati radar (KILN), 117 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
July 7, 6:05 PM EST to 6:10 PM EST
Where
Gallatin County, 0.78 mi W of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.781, -84.894

A few trees were downed in the Warsaw area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699339.